I am in great need of some policy/procedures regarding patients who take metformin and receive IV contrast, either CT or angiogram. What is the practice now on patients stopping the metformin and restarting? I guess here we are suppose to just 'know' what to do. I know they have to be off of it but what about restarting it and what if this is a brittle diabetic or someome who has been running hi, do they still take it, stop taking? Any ssistance would be great. Thanks and Happy New Year to Everyone!!!
Apr 22, '07
Quote from Beary-nice
I would think one would monitor glucose levels closely and if the pt is running high, maybe they would temporarily need sliding scale insulin.
Metformin does not lower blood glucose only makes the pancreas more efficient. When a patients blood glucose is low i.e. 70, the metformin is not held.
Metformin taken with contrast can lead to acute alteration of renal function and has been associated with lactic acidosis. That's why BUN/Creatine are done prior to CT and why metformin is held the day of the procedure and for 48 hours after procedure.
Last edit by DutchgirlRN on Apr 22, '07